Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS Spokane, WA

July 31, 1997Shoshone County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jul 31, 1997, 3:57 PM PDT for Shoshone County, Idaho. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 1997, 3:57 PM PDT (22:57 UTC)
Expired
Jul 31, 1997, 5:00 PM PDT
In force
63 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Shoshone County, ID

The radar

The Spokane radar (KOTX), 135 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 4:08 PM PDTHail 0.75Pinehurst, IDSpotter reported 3/4 inch hail that accumulated 3 inches.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 1997-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 1997-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 312301
SVRGEG
IDC079-010000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
357 PM PDT THU JUL 31 1997

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH IDAHO

   ...WESTERN SHOSHONE COUNTY

AT 355 PM PDT A SEVERE THUNDERSTORM WAS OCCURRING IN WESTERN SHOSHONE
COUNTY...OVER THE TOWN OF PINEHURST. THIS STORM WAS PRODUCING LARGE HAIL
AND HEAVY RAINS...AS WELL AS LOCALIZED URBAN AND SMALL STREAM FLOODING.

THIS STORM WAS MOVING NORTHEAST AT APPROXIMATELY 15 MPH...AND WILL REACH
NORTH CENTRAL SHOSHONE COUNTY BY 430 PM PDT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
$$
..b.CORRECTED TIME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:41 PM PDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 31, 1:41 PM PDT, 2 hours 16 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
140 PM PDT THU JUL 31 1997

CURRENT SAT WV IMAGES SHOW WEAK S/WV ROTATING UP THRU CWA TOWARDS BC.
S/WV KICKED OFF HIGH-BASED...RATHER DRY TS THAT MOVED THRU KPDT
EARLIER BUT ALL BUT DIED IN THE DOWNSLOPE OF THE BLUES.  BELIEVE THIS
SHORTWV WILL KICK OFF SOME MORE ACTIVITY ONCE IT LEAVES THE BASIN
SOMETIME AFTER ISSUANCE TIME...SO WOULD LIKE TO MENTION IN WAZ034-035
IN 1ST PD.  TS CURRENTLY FORMING IN THE CENTRAL OR CASCADES COULD
LAST LONG ENUF TO MAKE IT ACROSS THE WA-OR BRDR AND AFFECT THE S WA
CASCADES THIS EVENING AS WELL.

NEXT ACTIVITY DUE IN LATE FRI AFTN AND EVENING AS S/WV MOVES S...THEN
MOVES NE.  ETA MODL SHOWS VORT LOBE CLIPPING SE CORNER OF WA AND S
HALF OF PANHANDLE.  GIVEN GOOD INSTABILITY AND H7 MOISTR
CONVERGENCE...BELIEVE TS ARE A POSSIBILITIES FOR THE BLUES AND S
PANHANDLE FOR FRI EVENING...SCATTERED SHWRS FOR REST OF PANHANDLE.

PLUME OF MSTR CURRENTLY ROUNDING BASE OF TROUGH OF CA COAST NOT
PICKED UP BY MODELS.  THOUGHT THIS COULD POSE A PROBLEM FOR FRI AT
FIRST...BUT IT APPEARS EASTWRD MOVEMENT OF TROUGH AND WESTERLIES WILL
KEEP THIS TO THE SE OF CWA.
JD
...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 057/085/056/084 1000
CQV 053/089/052/088 2000
S86 052/083/052/082 3100
COE 053/082/053/081 2120
WWP 050/082/050/081d 2120

.GEG...NONE.

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.